Aa
Aa
A
A
A
Close
415714 tn?1255273114

Beta Blockers

After 40 years of running, an MI and quad bypass in 2006 came as quite a surprise. Didn't take me long to get back in my running shoes however - now back to 35 - 40miles per week. BUT, increasingly I am experiencing alarming and rapid increase in HR when i start to push the pace. Even though I ease back when my HR reaches 110 and walk, it can still escalate to 135 - 180. It does come down gradually but anything other than slow walking triggers it again. Bit like when a runner 'hits the wall'

I am convinced that Beta Blockers are containdicated to my lifestyle and causing my problem (BB's reducing my hearts output and running pushing it up). Anyone else any experience conflict with  Beta Blockers and endurance sports??

6 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Why are you on the beta blocker? You didn't say. High BP? Arrhythmia?

As for mixing these drugs with physical activity, it's usually not a problem if your heart is ok. The only problem I'm aware of is that your heart rate is lowered by the drugs and will not come "up to speed" in response to exercise in the way you are used to. This is not what you are experiencing though - your heart rate is escalating to a higher rate than you expect. It sounds like there is something else going on which is triggered by the exertion. Have you asked your doctor what could be happening?
Helpful - 0
415714 tn?1255273114
Thanks for response. My Cardiologist advices that BB's ar 'miracle pills' and are for everyone post MI. The episodes are definitely triggered by pushing my HR above 110 and accompanied by loss of power in legs, lightheadiness and as i watch my HR still climbing to 180+ whilst walking, then panic. I am due an Echocardiogram next week and possibly a stress test. But you are right about not getting my HR 'up to speed' My leg muscles demand for oxygen exceeds my hearts abilty to supply it, which is why I question BB's for someone leading such an active lifestyle.
Helpful - 0
Avatar universal
First off, congrats on being so committed to fitness and physical activity! I am a runner (2-4 times per week, 3-6 miles each run) and had been on beta blockers (most recently, Tenormin); started increasing my mileage to train for my first 1/2-marathon last spring and didn't feel too well, really fatigued and also had some dizziness and near syncope after a long run. The cardiologist switched me to an ace inihibitor (Lisinopril, a low dose) and I felt better and seemed to have more endurance.  

I've read before on this forum people who've said they think that after a time of being on a certain beta blocker it has become less effective for them, and when they've been switched to another type of beta blocker (or other class of medications), they've done and felt better again. Wonder if that could be a factor with you.

The whole beta blocker and running thing is a bit confusing to me. When I asked my cardiologist what my target heart rate should be, how to alter the age-target heart rate formulas when I was on beta blockers (and my heart rate was low to begin with, due to the medication), he didn't have an answer. He told me to use a perceived excertion scale (vs. a heart rate monitor), which for me really never has worked very well. I love running but it often feels like pretty hard work physically for me, so rating is kind of a crapshoot...It's hard to find much info. on this subject. Keep us posted if you find anything more...
Helpful - 0
690060 tn?1247841741
NTB
quote: Bit like when a runner 'hits the wall'

this class of drugs also alters glucose metabolism - and they are also all not the same in that regard

that's one of the reasons that they are no longer 1st line therapy for hypertension in the UK
Helpful - 0
415714 tn?1255273114
Thanks for that information, particularly relevant as I'm now experiencing Tachycardia after eating. Must get the Doc to sort this out
Helpful - 0
Avatar universal
I recently asked my doc to take me off the BB.  I was on it for a year, now I can't remember why to begin with.  But I have noticed that my body hates me when I run and I am not joking.  I can hardly get my heart rate to a level of exertion and then when I do, I feel like I am going to vomit or pass out (or both).  I have been off for a little more than 2 weeks now and experiencing what she calls "rebound effect" and my heart rate (resting) is anywhere from 90 - 110 BPM.  My BP is also now escalating a bit despite the calcium channel blocker I am on.

No, I am not surprised you feel awful being on them.  Good luck.
Helpful - 0
Have an Answer?

You are reading content posted in the Heart Rhythm Community

Top Arrhythmias Answerers
1807132 tn?1318743597
Chicago, IL
1423357 tn?1511085442
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
Herpes sores blister, then burst, scab and heal.
Herpes spreads by oral, vaginal and anal sex.